Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 5:42 PM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 5:42 PM EDT (21:42 UTC)
- Expired
- May 20, 2017, 6:19 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Greenbrier County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:55 PM EDT | TSTM WND DMG | Ene Asbury, WV | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220
WUUS51 KRNK 202142
SVRRNK
WVC025-089-202245-
/O.NEW.KRNK.SV.W.0076.170520T2142Z-170520T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
542 PM EDT SAT MAY 20 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Greenbrier County in southeastern West Virginia...
Northeastern Summers County in southeastern West Virginia...
* Until 645 PM EDT
* At 542 PM EDT, a severe thunderstorm was located near Lawn, moving
northeast at 20 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Rupert...
Lawn...
Asbury...
Elton...
and Meadow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3790 8039 3773 8072 3780 8086 3787 8080
3787 8075 3790 8078 3801 8069
TIME...MOT...LOC 2142Z 228DEG 16KT 3778 8076
HAIL...1.50IN
WIND...70MPH
$$
DS2 follow-up statements
571
WWUS51 KRNK 202209
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
609 PM EDT SAT MAY 20 2017
WVC089-202219-
/O.CAN.KRNK.SV.W.0076.000000T0000Z-170520T2245Z/
Summers WV-
609 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN SUMMERS COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3790 8039 3776 8067 3777 8067 3786 8079
3787 8080 3787 8075 3790 8078 3801 8069
TIME...MOT...LOC 2209Z 228DEG 16KT 3786 8065
$$
WVC025-202245-
/O.CON.KRNK.SV.W.0076.000000T0000Z-170520T2245Z/
Greenbrier WV-
609 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN GREENBRIER COUNTY...
At 609 PM EDT, a severe thunderstorm was located over Meadow Bluff,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Rupert...
Asbury...
and Meadow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3790 8039 3776 8067 3777 8067 3786 8079
3787 8080 3787 8075 3790 8078 3801 8069
TIME...MOT...LOC 2209Z 228DEG 16KT 3786 8065
HAIL...<.75IN
WIND...60MPH
$$
DS378
WWUS51 KRNK 202219
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT SAT MAY 20 2017
WVC025-202229-
/O.CAN.KRNK.SV.W.0076.000000T0000Z-170520T2245Z/
Greenbrier WV-
619 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN GREENBRIER COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3790 8039 3776 8067 3777 8067 3786 8079
3787 8080 3787 8075 3790 8078 3801 8069
TIME...MOT...LOC 2217Z 228DEG 16KT 3789 8061
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:04 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 20, 4:04 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 404 PM EDT Sat May 20 2017 .SYNOPSIS... Series of cold front will cross through the region tonight through Thursday and provide several periods of precipitation. The first will move across southwest Virginia and northern North Carolina from east to west tonight, followed by a stronger front moving from west to east on Monday. The next cold front comes through Wednesday night. && .NEAR TERM /THROUGH SUNDAY/... As of 350 PM EDT Saturday... Backdoor cold front extended from around Hot Springs to South Boston. Air mass ahead of the front was unstable enough for scattered to numerous thunderstorms. Mean 850-300MB wind is fairly light crossing the axis of the synoptic scale ridge over Virginia and North Carolina so storm motion is less than 20 mph but outflow was also influencing motion and development of storms. Front will have little movement until after sunset then will have a better push southeast. Expect the boundary to reach Boone and Bluefield after midnight. Low clouds will fill in behind the front and showers and thunderstorms will diminish overnight as air mass becomes more stable. Models showed better convergence by Sunday morning along the backdoor front and with the approaching cold front from the west. Stayed at or just below guidance for lows tonight, and took a couple of degrees off the minimum temperatures in the piedmont of Virginia and North Carolina. Also went closer to cooler guidance for the maximum temperatures on Sunday with abundant clouds and numerous showers expected. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM EDT Saturday... Our weather will remain unsettled through the short term as the upper pattern transitions from an eastern ridge to a deepening broad trof pushing down from the Great Lakes. This will allow a broad surface low moving into southern Canada to slowly push a diffuse cold front through the region on Monday, keeping us in a good chance for showers and thunderstorms. The dynamic support looks rather lackluster in a muddy convective environment with a relatively low threat for widespread severe storms. However, a shallow lingering boundary associated with the retreating wedge and instability pooling ahead of the front seem capable or supporting some robust storm clusters and high precipitable water values indicate the potential for heavy rain and possibly flooding. The cold front will stall to our east and, after a brief break in precipitation Monday night into Tuesday, a wave to move up from the Gulf coast along the front and bring another period of rainfall to the region. Guidance differs in timing/location of rainfall so will have to wait for a consensus to develop in later runs to narrow down any potential hydro issues. Temperatures look to be cooling to levels a bit below normal for the first part of next week as we get on the cools side of the front and deal with considerable cloudiness and precipitation. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 330 PM EDT Saturday... The upper trof will develop into a closed low as it moves out of the Ohio valley and pushes through the Appalachians and central mid Atlantic region by the end of the week. This will swing another cold front through the region and bring more thunderstorms to the forecast for midweek. Dynamics look to be more supportive of a severe threat but instability is a bit limited so will watch later model runs closely for potential severe threat Wednesday. As the closed low moves over with a cold pool aloft to steepen lapse rates, there looks to be a good chance for thunderstorms with some graupel/small hail on Thursday, before the upper low slowly departs and we get into some upper ridging and improving conditions heading into the weekend. Temperatures will be running slightly below normal through the end of the week. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 155 PM EDT Saturday... Scattered thunderstorms were develop in the central Appalachians. Expect heavy rain and gusty winds with any of the stronger storms. A backdoor cold front will push southwest across the region after sunset. They front was close to KFVX at 18Z and models have it reaching KBLF and KBCB after midnight. MVFR clouds are expected to fill in behind the front late tonight. Medium confidence how low the ceilings will be. Bufkit suggested IFR ceilings are possible. Amount of cloud cover and location of the front will impact where there will be thunder and heavier rainfall. Low level convergence increases Sunday morning. Showers will become widspread across the region with little improvement in ceilings. Extended Aviation Discussion... Wet weather will continue Sunday night and Monday with an opportunity for showers and thunderstorms and MVFR ceilings and visibilitys, especially along and ahead of a cold frontal passage Monday. Improvement is expected behind Monday's front with dry weather returning Monday night into Tuesday. Another front may then bring the next round of showers and subsequent MVFR by Wednesday. Drier weather with VFR conditions is expected behind the front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/PM NEAR TERM...AMS/PM SHORT TERM...MBS LONG TERM...MBS AVIATION...AMS/PM
Hazardous weather outlook, May 20, 3:56 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 356 PM EDT Sat May 20 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-210900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 356 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop again today, mainly in the afternoon. A few may become strong, producing gusty winds and hail. In addition, heavy rainfall from slower moving thunderstorms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow moving cold front will bring showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 20, 4:44 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 3 SW TROUTVILLE 37.39N 79.91W
05/20/2017 E1.00 INCH BOTETOURT VA TRAINED SPOTTER
HALF INCH TO ONE INCH SIZE HAIL NEAR TINKER MOUNTAIN
&&
JRUCKMANSpecial weather statement, May 20, 4:45 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
445 PM EDT SAT MAY 20 2017
VAZ019-202145-
Alleghany-
445 PM EDT SAT MAY 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
At 445 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Alleghany to near Jordan Mines. the
storms are nearly stationary.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Alleghany...
Jordan Mines...
and Earlehurst.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3773 7997 3767 7998 3765 8002 3766 8003
3763 8008 3764 8027 3766 8028 3769 8030
3772 8025 3774 8026 3775 8026
TIME...MOT...LOC 2045Z 164DEG 1KT 3772 8027 3770 8004
DSLocal storm report, May 20, 4:46 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 2 SW SIMMONSVILLE 37.37N 80.39W
05/20/2017 E1.00 INCH CRAIG VA PUBLIC
RELAYED FROM A TRAINED SPOTTER.
&&
WHPLocal storm report, May 20, 4:52 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 3 NE MATOAKA 37.45N 81.21W
05/20/2017 E0.50 INCH MERCER WV 911 CALL CENTER
DIME SIZE HAIL AND LOTS OF SMALL DEBRIS ON CLINES COUNTRY
RD.
&&
JRUCKMANSpecial weather statement, May 20, 5:23 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT SAT MAY 20 2017
WVZ043-044-507-202200-
Summers-Eastern Greenbrier-Monroe-
523 PM EDT SAT MAY 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
GREENBRIER...NORTHEASTERN SUMMERS AND NORTHEASTERN MONROE COUNTIES...
At 523 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sandstone to Greenbrier State
Forest. Movement was northeast at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Alderson...
and Sandstone.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3781 8073 3776 8067 3781 8065 3778 8022
3777 8025 3773 8026 3766 8032 3768 8088
3770 8089 3770 8090 3768 8090 3769 8099
3772 8097 3771 8089 3773 8090 3774 8092
3777 8089 3782 8094 3783 8093 3783 8092
TIME...MOT...LOC 2123Z 230DEG 12KT 3774 8098 3773 8035
DSLocal storm report, May 20, 5:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 3 S TROUTVILLE 37.37N 79.88W
05/20/2017 BOTETOURT VA 911 CALL CENTER
TREE DOWN ON COALING ROAD
0445 PM TSTM WND DMG 2 NNE TROUTVILLE 37.44N 79.86W
05/20/2017 BOTETOURT VA 911 CALL CENTER
TREE DOWN
0445 PM TSTM WND DMG 4 ENE TROUTVILLE 37.44N 79.81W
05/20/2017 BOTETOURT VA 911 CALL CENTER
TREE DOWN ON NACE ROAD
0449 PM TSTM WND DMG 3 WSW LITHIA 37.47N 79.80W
05/20/2017 BOTETOURT VA 911 CALL CENTER
TREE DOWN
&&
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:21 PM EDT | Special Weather Statement | RNK | Greenbrier | 54 min |
| May 20, 1:06 PM EDT | Special Weather Statement | RNK | Greenbrier | 54 min |
| May 20, 2:27 PM EDT | Special Weather Statement | RNK | Greenbrier | 63 min |
| May 20, 3:32 PM EDT | Special Weather Statement | RNK | Mercer | 43 min |
| May 20, 4:19 PM EDT | Special Weather Statement | RNK | Mercer | 56 min |
| May 20, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Summers | 62 min |
| May 20, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 41 min |
| May 20, 5:23 PM EDT | Special Weather Statement | RNK | Monroe | 37 min |
| May 20, 6:21 PM EDT | Special Weather Statement | RNK | Greenbrier | 24 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.